How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. John Your Own Question
Dr. John
Dr. John, Texas Veterinarian
Category: Dog Veterinary
Satisfied Customers: 4995
Experience:  Over 14 years of clinical veterinary experience
11664588
Type Your Dog Veterinary Question Here...
Dr. John is online now
A new question is answered every 9 seconds

Pomeranian is on prednisone white blood count and diarrhea

Customer Question

Pomeranian is on prednisone for low white blood count and diarrhea keeps getting worse. How should I treat this
JA: I'm sorry to hear that. What is the Pomeranian's name and age?
Customer: Snowy is 8
JA: Is there anything else important you think the Veterinarian should know about Snowy?
Customer: I'm just not comfortable with this medication. She does have allergies and had her teeth removed for gum disease and that's when low blood count was discovered. I felt the predict gave her bad hearing loss before and took her off. But vet feels current count is too low and wants her on for three weeks and test again
JA: OK. Got it. I'm sending you to a secure page on JustAnswer so you can place the $5 fully-refundable deposit now. While you're filling out that form, I'll tell the Veterinarian about your situation and then connect you two.
Submitted: 6 months ago.
Category: Dog Veterinary
Expert:  Dr. Joey replied 6 months ago.
Hello I am Dr. Joey. Thanks for trusting me to help you and your pet today. I am a licensed veterinarian with over 16 years of experience. I look forward to working with you.I must agree with you that we need to have great respect for steroids like prednisone before starting. Did you have an exact diagnosis for the cause of her low WBC and diarrhea, something that necessitated pred? I ask because a low WBC does not call for treatment with pred. What if she has an infection and that is where her WBC are going? Then prednisone could further suppress her immune system and worsen her. Perhaps, your vet is assuming this is inflammatory bowel disease which might respond to prednisone, although I would NEVER put a dog on this medication without some testing to ensure no reason not to try and you would not be interested in trying to diagnose if this might be something other than inflammatory bowel disease.But, let us go back to the beginning. I may need a bit more information to help you.1) When she initially went in for diarrhea, how long had she had this diarrhea and what other medications had been tried (diet trial, metronidazole, probiotics, etc)?2) What testing had been done prior to starting prednisone (at least a stool check for parasites/bacteria, lab work including a chemistry profile and urine check in addition to a CBC, etc)? Any imaging done (radiographs or ultrasound)? Any significant findings?
Customer: replied 6 months ago.
No the pred is giving her the diarrhea. A year ago when her teeth were bad the wBc was low. I think she thought the gums were the problem and she had a lymph node biopsies. I don't think we know the cause. All other testing has been fine
Expert:  Dr. Joey replied 6 months ago.
she has been on prednisone for a year? I'm sorry if I am confused but I want to clarify this is not a new drug. If she had been on it for a long time and was doing great, then it is unlikely to be the cause of diarrhea; there may be something else going on. But long-term use of this medication can lead to intestinal/stomach ulcers. So, if her stool is dark/black then this is likely going on. If, however, she just started and now has diarrhea, then it might truly be linked and best if this is discontinued until you and your vet determine the cause of the diarrhea. If you have no clear reason to have her on prednisone, then I do think it time to stop. But this is not a drug you can just stopped; it must be slowly weaned off. We have alternative medications that are safer longer term for allergies, if that is why she is taking the medication (such as Apoquel).